Alert archive / Georgia / Small Craft Advisories in 2009

Small Craft Advisory 13, NWS Charleston, SC

February 15, 2009

NWS Charleston, SC issued this small craft advisory at Feb 15, 2009, 5:29 AM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 15, 2009, 5:29 AM EST (10:29 UTC)
Expired
Feb 15, 2009, 12:00 PM EST
In force
7 hr
Issued by
NWS Charleston, SC

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WHUS72 KCHS 151029
MWWCHS

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
529 AM EST SUN FEB 15 2009

AMZ330-350-151700-
/O.NEW.KCHS.SC.Y.0013.090215T1029Z-090215T1700Z/
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
529 AM EST SUN FEB 15 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL NOON EST TODAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT EITHER WIND SPEEDS OF 20 TO
33 KNOTS...SEAS OF 6 FT OR GREATER OVER THE ATLANTIC...OR A
COMBINATION OF THE TWO ARE EXPECTED TO PRODUCE HAZARDOUS
NAVIGATING CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
355 
WHUS72 KCHS 151705
MWWCHS

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
1205 PM EST SUN FEB 15 2009


AMZ330-350-152200-
/O.EXP.KCHS.SC.Y.0013.000000T0000Z-090215T1700Z/
/O.NEW.KCHS.SC.Y.0014.090215T1705Z-090215T2200Z/
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
1205 PM EST SUN FEB 15 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
...SMALL CRAFT ADVISORY HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS EXTENDED THE SMALL
CRAFT ADVISORY...WHICH IS NOW IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT EITHER WIND SPEEDS OF 20 TO
33 KNOTS...SEAS OF 6 FT OR GREATER OVER THE ATLANTIC...OR A
COMBINATION OF THE TWO ARE EXPECTED TO PRODUCE HAZARDOUS
NAVIGATING CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

AMZ374-152200-
/O.NEW.KCHS.SC.Y.0014.090215T1705Z-090215T2200Z/
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1205 PM EST SUN FEB 15 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT EITHER WIND SPEEDS OF 20 TO
33 KNOTS...SEAS OF 6 FT OR GREATER OVER THE ATLANTIC...OR A
COMBINATION OF THE TWO ARE EXPECTED TO PRODUCE HAZARDOUS
NAVIGATING CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this small craft advisory went out at Feb 15, 4:12 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Feb 15, 4:12 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
412 AM EST SUN FEB 15 2009

.SYNOPSIS...
A COLD FRONT WILL DRIFT S OF THE AREA THIS MORNING AND STALL AS AN
UPPER LEVEL DISTURBANCE RACES E THROUGH THE GULF COAST REGION. LOW
PRES WILL DEVELOP OFF THE COAST TONIGHT...BUT MOVE AWAY ON MON AS
HIGH PRES BUILDS FROM THE NW.  HIGH PRES WILL PERSIST TUE THEN MOVE
INTO THE ATLC ON WED. A STRONG COLD FRONT WILL MOVE OFF THE COAST
LATE WED NIGHT OR EARLY THU...FOLLOWED BY HIGH PRES LATER THU INTO
SAT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CURRENTLY AT THE SURFACE...A COLD FRONT EXTENDS FROM NEAR KMYR TO
KCAE WESTWARD ACROSS NORTHERN GEORGIA AND ALABAMA. INFRARED
SATELLITE IMAGERY SHOWS PLENTY OF MID AND HIGH CLOUD STREAMING
ACROSS THE FORECAST AREA...WITH RADAR IMAGERY FREE FROM ANY
SIGNIFICANT RETURNS. MAIN NEAR TERM CONCERNS FOR TODAY REVOLVE
AROUND TEMPERATURES AND LATE DAY POPS.

TODAY...
THE COLD FRONT WILL QUICKLY SLIDE SOUTHWARD THROUGH THE FORECAST
AREA THIS MORNING AS HIGH PRESSURE BUILDS FROM THE NORTH. EXPECT LOW
LEVELS TO DRY OUT FAIRLY WELL GIVEN UPSTREAM DEWPOINTS IN THE UPPER
20S TO LOWER 30S ACROSS NORTH CAROLINA AND VIRGINIA. DESPITE THE LOW
LEVELS DRYING OUT...EXPECT TO SEE QUITE A BIT OF JET STREAM CIRRUS
THROUGH THE DAY GIVEN STRONG 160+ KT H25 JET ORIENTED FROM WEST TO
EAST OVER THE SOUTHERN CONUS. MODELS CONTINUE TO INDICATE THAT A
WAVE OF LOW PRESSURE WILL DEVELOP OVER THE NORTHERN GULF OF MEXICO
TODAY...AND WILL TRACK EASTWARD ACROSS NORTHERN FLORIDA BY LATE IN
THE DAY. GIVEN DRY AIRMASS PUSHING INTO THE REGION FROM THE
NORTH...EXPECT THE VAST MAJORITY OF THE DAY TO BE RAIN FREE. BY LATE
THIS AFTERNOON...AS THE WAVE OF LOW PRESSURE TRACKS ACROSS NORTHERN
FLORIDA...LOW LEVEL MOISTURE WILL BE ON THE INCREASE OVER SOUTHERN
ZONES. NOT OVERLY IMPRESSED WITH RAIN CHANCES...AND WILL CONFINE
POPS TO THE SOUTHERN HALF OF THE CWA...WITH HIGHEST PROBABILITIES
ALONG THE ALTAMAHA. TEMPERATURES WILL BE TRICKY TODAY AS WELL GIVEN
VARYING DEGREES OF CLOUD COVER THROUGH THE DAY. HIGHS WILL LIKELY
GET CLOSEST TO MAXIMUM POTENTIAL AS SUGGESTED BY LOW LEVEL THICKNESS
VALUES ACROSS NORTHERN ZONES...AND SEVERAL DEGREES SHY OF THESE
VALUES ACROSS SOUTHERN ZONES WHERE MORE CLOUD COVER IS EXPECTED.
OVERALL...EXPECT MOST LOCATIONS TO TOP OUT WITHIN A DEGREE OR TWO OF
60 DEGREES AWAY FROM THE IMMEDIATE COAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
THE WAVE OF LOW PRESSURE WILL CONTINUE TO TRACK NORTHEASTWARD WELL
OFF THE GEORGIA AND SOUTH CAROLINA COAST TONIGHT. ALTHOUGH DEEPEST
MOISTURE WILL REMAIN SOUTH OF THE ALTAMAHA...WITH INCREASING LOW
LEVEL MOISTURE...STRONG FORCING FOR ASCENT PROVIDED BY A FAIRLY
POTENT SHORTWAVE TROUGH APPROACHING THE REGION...AND ENTRANCE REGION
FORCING FROM A 170+ KT H25 JET...WILL NEED TO INCLUDE RAIN CHANCES
ACROSS THE ENTIRE FORECAST AREA IN THE EVENING. AS THE LOW CONTINUES
TO PULL AWAY FROM THE AREA AFTER MIDNIGHT...ANY LINGERING SHOWER
ACTIVITY WILL END QUICKLY. WILL CARRY SLIGHT CHANCE POPS ACROSS
PRIMARILY COASTAL SOUTH CAROLINA ZONES...WITH RAIN FREE WEATHER
ELSEWHERE. OVERNIGHT LOWS ARE EXPECTED TO BOTTOM OUT IN THE UPPER
30S TO LOWER 40S.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
LOW PRES OVER THE GULF STREAM WILL DEEPEN QUICKLY EARLY MON BUT
PROGRESSIVE NATURE OF THE UPPER PATTERN WILL TAKE THE ENERGETIC
DISTURBANCE AWAY FROM THE SE COAST IN A HURRY. THE NAM SUGGESTS
A BIT OF A BACKSIDE LOW LEVEL TROF AXIS WILL SWING S THROUGH OUR
FORECAST AREA BETWEEN DAWN AND NOON MON. SOME RESIDUAL CLOUDS AND
MAYBE A FEW SUNRISE SPRINKLES WILL THEN GIVE WAY TO CLEARING SKIES
AND LOCALLY BREEZY CONDITIONS INTO MID AFTERNOON...ESPECIALLY NEAR
THE COAST. NUMERICAL GUIDANCE NUMBERS WERE SOMEWHAT WARMER ON
MON...BUT WE WERE HESITANT TO RAISE MUCH WITH A N WIND COMPONENT AND
COLD AIR ADVECTION.

A FAIRLY EXTENSIVE FREEZE STILL ON TAP W OF THE I-17 CORRIDOR ON TUE
MORNING. A LIGHT NE FLUX WILL PROBABLY KEEP COASTAL GEORGIA BARRIER
ISLANDS A BIT WARMER OVERNIGHT. SUNSHINE ON TUE WITH TEMPS STILL
RUNNING UNDER CLIMO FOR MOST AREAS.

ALL MODELS AT MID WEEK CONTINUE TO SHOW A POTENT SYSTEM MARCHING
TOWARD THE SE AND MID ATLC COAST ON WED. MOST MODELS STRUGGLE WITH
LOW LEVEL MOISTURE RETURN IN OUR FORECAST AREA AT LEAST INITIALLY
BUT WIND FIELDS EVENTUALLY BECOME VERY STRONG BY LATE WED. MODELS
SUCH AS THE ECMWF AND GEM SPREAD CLOUDS AND LEAD PCPN OVER OUR AREA
WHICH WILL DIMINISH CHANCES FOR MUCH SURFACE BASED INSTABILITY. A
LINE OF CONVECTION MOVING THROUGH OUR AREA WED NIGHT WILL LIKELY BE
LOW-TOPPED AND POSSIBLE VOID OF MUCH LIGHTNING...BUT IT COULD BE
ASSOCIATED WITH VERY GUSTY SURFACE WINDS. THE NEED FOR BOTH LAND AND
LAKE BASED WIND ADVISORIES WITH THIS SYSTEM ARE LIKELY AT SOME POINT
MID WEEK. WE MADE VERY FEW TIMING CHANGES OVERALL AND HELD ONTO A
CHANCE OF SHOWERS THU...MAINLY ENDING BY MID-LATE MORNING.

DRIER...OCNLY BREEZY AND COOLER CONDITIONS ON TAP LATE WEEK IN
THE WAKE OF THE THU FROPA.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
CURRENT COLD FRONT STRETCHES FROM NEAR KMYR TO KCAE WESTWARD ACROSS
NORTHERN GEORGIA AND ALABAMA...AND THIS FRONTAL BOUNDARY WILL
CONTINUE TO PUSH SOUTHWARD EARLY THIS MORNING. IT IS EXPECTED TO
CLEAR THE CHS TERMINAL CLOSE 15/10Z AND THE SAV TERMINAL CLOSE TO
15/12Z. GIVEN PLENTY OF LOW LEVEL MOISTURE IN PLACE...FAIRLY LIGHT
WINDS ALONG WITH UPSTREAM OBSERVATION TRENDS...EXPECT A DECENT
CHANCE THAT BOTH TERMINALS WILL SEE VSBY/S DROP INTO THE MVFR AND
POSSIBLY IFR RANGE FOR A COUPLE HOURS PRIOR TO THE COLD FRONT MOVING
THROUGH AND HAVE INCLUDED TEMPO GROUPS TO ACCOUNT FOR THIS. AT THE
SAV TERMINAL...LIGHTER WINDS AND A SLIGHTLY MORE MOIST LOW LEVEL
AIRMASS MAY RESULT IN IFR CIG DEVELOPMENT PRIOR TO THE COLD FRONTAL
PASSAGE...BUT CONFIDENCE IS TOO LOW TO MENTION IN TAFS AT THIS TIME.

FOLLOWING COLD FRONTAL PASSAGE...WINDS WILL SWING AROUND TO THE
NORTH AND NORTHEAST WITH VFR CONDITIONS THEN EXPECTED THROUGH THE
REMAINDER OF THE DAYLIGHT HOURS. AN AREA OF LOW PRESSURE IS
EXPECTED TO DEVELOP ALONG THE FRONTAL BOUNDARY ACROSS NORTHERN
FLORIDA LATER TODAY...THEN TRACK NORTHEASTWARD WELL OFF THE
GEORGIA AND SOUTH CAROLINA COASTS THIS EVENING. DO EXPECT AN
INCREASE IN LOW LEVEL MOISTURE TO THE NORTH OF THE SYSTEM...BUT
CHANCES OF RAIN APPEAR TO LOW TO INCLUDE IN TAFS AT THIS TIME. DO
HOWEVER ANTICIPATE SOME MVFR CIG DEVELOPMENT AT BOTH TERMINALS
THIS EVENING SO HAVE MENTIONED THIS AT BOTH TAF SITES.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS WILL RETURN MON AND
PREVAIL THROUGH TUE. MVFR OR LOWER CONDITIONS ARE POSSIBLE WED AND
WED NIGHT...WITH VFR CONDITIONS FOR THU. GUSTY SW SURFACE WINDS OVER
20 KT ARE EXPECTED WED AFTERNOON INTO WED NIGHT...HIGHEST AT KCHS.

&&

.MARINE...
A BACK DOOR COLD FRONT WILL DROP SOUTHWARD THROUGH THE COASTAL
WATERS THIS MORNING...RESULTING IN A FAIRLY DECENT WIND SURGE
FOLLOWING ITS PASSAGE. WINDS WILL FLIRT WITH SMALL CRAFT LEVELS FOR
A COUPLE HOURS THIS MORNING OVER THE NORTHERN LEG OF THE SOUTH
CAROLINA NEARSHORE WATERS...BUT GIVEN SHORT DURATION WILL CAP WINDS
AT 20 KT. ACROSS THE OUTER GEORGIA WATERS COULD SEE SEAS APPROACH
SMALL CRAFT LEVELS THIS AFTERNOON...BUT AGAIN ANY DURATION OF 6 FT
SEAS APPEARS MINIMAL...AND WILL KEEP SEAS CAPPED AT 4 TO 5 FT.
ELSEWHERE WINDS AND SEAS ARE EXPECTED TO RUN BELOW HEADLINE
THRESHOLDS.

A WAVE OF LOW PRESSURE WILL DEVELOP ACROSS NORTHERN FLORIDA
TODAY...THEN TRACK NORTHEASTWARD WELL OFF THE SOUTH CAROLINA AND
GEORGIA COAST TONIGHT. COLD AIR ADVECTION WILL BEGIN IN EARNEST LATE
TONIGHT...AS STORM SYSTEM CONTINUES TO PULL AWAY FROM THE AREA.
WINDS WILL INCREASE AND SEAS WILL BUILD AS A RESULT...AND COULD SEE
SMALL CRAFT CONDITIONS DEVELOP OVER PORTIONS OF THE WATERS TOWARD
DAYBREAK MONDAY.

WE THINK THERE WILL BE A 20-25 KT NORTHERLY SURGE OVER OUR WATERS
MON MORNING AS SIGNIFICANT PRES RISES AND DRY AIR LOW LEVEL AIR
PUNCHES THROUGH. THERE IS A GOOD CHANCE THAT SMALL CRAFT ADVISORIES
WILL BE NEEDED FOR MUCH OF OUR WATERS MON INTO EARLY AFTERNOON...
BEST CHANCES GEORGIA WATERS.

FLOW WILL TIP MORE NE MON NIGHT AND TUE MORNING WHICH WILL
PROBABLY KEEP SEAS NEAR 6 FT BEYOND 30-40 NM OFF THE GEORGIA
COAST AND SEAS AT LEAST 4 FT AROUND GRAYS REEF. SPEEDS SHOULD
BEGIN TO SUBSIDE BELOW 15 KT TUE AFTERNOON AS HIGH PRES MOVES
N OF THE WATERS.

VERY INTERESTING MARINE EVENT UNFOLDING LATE WED INTO EARLY
THU WITH 50-60 KT LOW LEVEL SW JET AND STILL CHILLY NEAR SHORE
WATERS. POSSIBLE GALE FORCE GUSTS OVER WATERS OFF THE CHARLESTON
COUNTY COAST WED NIGHT AS WELL AS GEORGIA WATERS BEYOND 20 NM
OFFSHORE. AT THE VERY LEAST HIGH-END SMALL CRAFT ADVISORIES
ALMOST A SURE BET FROM LATE WED INTO EARLY THU. IMPRESSIVE JETTING
PROFILES ON THU SUGGEST GUSTY OFFSHORE WINDS POSSIBLY OVER 25 KT
AT TIMES OUT NEAR 20 NM AND BEYOND.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JRJ
Hazardous weather outlook, Feb 15, 4:48 AM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
448 AM EST SUN FEB 15 2009

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-161000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
448 AM EST SUN FEB 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG WINDS...A STRONG COLD FRONT WILL APPROACH FROM THE WEST
WEDNESDAY...AND MOVE THROUGH THE AREA LATE WEDNESDAY NIGHT OR
EARLY THURSDAY. STRONG WINDS ARE EXPECTED IN ADVANCE OF AND BEHIND
THE COLD FRONT WEDNESDAY THROUGH THURSDAY...AND
ADVISORIES...WATCHES...OR WARNINGS MAY EVENTUALLY BE NEEDED FOR
PORTIONS OF BOTH LAND AND MARINE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 12:05 PM ESTSmall Craft AdvisoryCHS4 hr
Feb 15, 3:58 PM ESTSmall Craft AdvisoryCHS35 hr

Nearby

Small Craft Advisories in Georgia, 2009Every small craft advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.